Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 18, 2009, 8:36 PM EST for Chesterfield County, Kershaw County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2009, 8:36 PM EST (01:36 UTC)
- Expired
- Feb 18, 2009, 9:15 PM EST
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC
The radar
The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 190136
SVRCAE
SCC025-055-190215-
/O.NEW.KCAE.SV.W.0002.090219T0136Z-090219T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
836 PM EST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 915 PM EST
* AT 832 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES WEST OF BETHUNE...OR ABOUT 14 MILES NORTH OF CAMDEN...AND
MOVING EAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCBEE AND PATRICK
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3453 7983 3450 7988 3448 7990 3449 8003
3435 8033 3437 8067 3449 8060 3449 8057
3451 8053 3456 8054 3460 8044 3465 7980
TIME...MOT...LOC 0136Z 270DEG 45KT 3446 8055
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 6:27 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 18, 6:27 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EST WED FEB 18 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE
BEHIND THE FRONT WILL BE CENTERED JUST SOUTH OF THE FORECAST AREA
FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHOWER COVERAGE HAS DIMINISHED THIS AFTERNOON AS THE MAIN AREA OF
ISENTROPIC LIFT SHIFTED NORTHEAST OF THE REGION. THE WATER VAPOR
IMAGERY SHOWED MID-LEVEL DRYING HAS OVERSPREAD THE FORECAST AREA.
CONVERGENCE AHEAD OF THE APPROACHING COLD FRONT SHOULD SUPPORT
SHOWERS...BUT EXPECT CONVERGE WILL BE LIMITED BECAUSE OF SHALLOW
MOISTURE AND THE LOSS OF STRONG ISENTROPIC LIFT. PLAN TO USE THE
MAV MOS POPS. STRONG SHEAR AND MID-LEVEL DRYING AIDING DOWNDRAFTS
SUPPORTS POSSIBLE SEVERE THUNDERSTORMS. THE MAIN LIMITING FACTOR
FOR SEVERE WEATHER IS THE LINGERING SURFACE-BASED STABILITY
ASSOCIATED WITH THE IN- SITU WEDGE PATTERN. ALSO...THUNDERSTORM
DEVELOPMENT SOUTH OF THE FORECAST AREA SHOULD LIMIT THE TRANSPORT
OF MOISTURE AND INSTABILITY NORTHWARD. THE NAM INDICATES THE
BETTER CHANCE OF SEVERE THUNDERSTORMS WOULD BE IN THE SOUTHEAST
PART. THE MODEL LOWERS SURFACE-BASED LI/S TO 0 TO -2 IN THE
CENTRAL SAVANNAH RIVER AREA THIS EVENING. THE BETTER CONVERGENCE
AHEAD OF THE FRONT SUPPORTS THE MAIN THREAT PERIOD FROM ABOUT 6 PM
TO 1 AM TONIGHT. EXPECT GUSTY WINDS TONIGHT BECAUSE OF MIXING
ASSOCIATED WITH THE FRONT AND SHOWERS. BELIEVE THERE WILL BE
FREQUENT GUSTS ABOVE LAKE WIND ADVISORY CRITERIA. THE TEMPERATURE
GUIDANCE IS PROBABLY A LITTLE TOO COOL BECAUSE OF MIXING.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT AND STRONG MIXING
SUPPORTS LAKE WIND ADVISORY CRITERIA WINDS THURSDAY. THE MOS DEW
POINT TEMPERATURES MAY BE TOO HIGH THURSDAY BECAUSE OF DOWNSLOPE
FLOW AND STRONG MIXING OF DRY AIR FROM ALOFT. THE TEMPERATURE
GUIDANCE IS CLOSE. WIND SHOULD DIMINISH THURSDAY NIGHT BECAUSE OF
DIMINISHED MIXING AND A RELAXING PRESSURE GRADIENT. THE DRY RIDGE
SHOULD BE JUST SOUTH OF THE REGION FRIDAY. THE MOS TEMPERATURE
GUIDANCE WAS AGAIN CLOSE THURSDAY NIGHT AND FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CONFIDENCE IS LOW DURING THE EXTENDED PERIOD BECAUSE OF MODEL
INCONSISTENCY. THE GFS AND ECMWF SHOW A COLD FRONT MOVING THROUGH
THE REGION SATURDAY NIGHT OR SUNDAY MORNING. THE GFS SHOWS LOW
PRESSURE DEVELOPING IN THE GULF AND LIFTING NORTHEAST...BUT DEEP
MOISTURE APPEARS TO STAY SOUTH AND EAST OF THE FORECAST AREA. THE
GFS ENSEMBLE GUIDANCE IS NOT CONSISTENT WITH PREVIOUS RUNS. THE
LATEST ENSEMBLE MEAN POP IS MUCH HIGHER THAN PREVIOUS RUNS. PLAN
TO KEEP JUST A SMALL POP IN THE FORECAST. THE MODELS SHOW COLD
1000-500 MB THICKNESSES BUT THERE HAS BEEN A COLD BIAS DURING THE
EXTENDED PERIOD THIS WINTER. BELIEVE THE BEST FORECAST AT THIS
TIME IS A SMALL RAIN CHANCE BECAUSE OF MODEL INCONSISTENCY.
DRY RIDGING SHOULD DOMINATE BEHIND THE FRONT MONDAY. THE MODELS
SHOW ISENTROPIC LIFT DURING THE END OF THE EXTENDED PERIOD. THE
GFS ENSEMBLE GUIDANCE SUPPORTS POPS AROUND 20 PERCENT.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE WARM FRONT WAS LIFTING NORTH OF THE AREA AT TAF ISSUANCE TIME.
VFR CONDITIONS WERE REPORTED AT MOST OF THE TERMINALS. CONVERGENCE
AHEAD OF THE COLD FRONT APPROACHING FROM THE WEST WAS HELPING TO
SUPPORT SCATTERED SHOWERS AND A FEW THUNDERSTORMS. EXPECT THESE
SHOWERS WILL BE IN THE AREA BETWEEN 00Z AND 06Z. IFR CONDITIONS MAY
OCCUR WITH SOME OF THE SHOWERS. IT WILL BE BREEZY WITH MAINLY
SOUTHWEST TO WEST WINDS 15 TO 25 KNOTS. USED THE MAV AND MET MOS FOR
THE WIND FORECAST. STRONGER WINDS MAY OCCUR NEAR SOME OF THE SHOWERS.
NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR GAZ040-063>065-
077.
&&
SYNOPSIS..JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...JLHazardous weather outlook, Feb 18, 7:43 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 743 PM EST WED FEB 18 2009 GAZ040-063>065-077-SCZ018-025-030-035-036-041-200045- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN- BARNWELL-ORANGEBURG-BAMBERG- 743 PM EST WED FEB 18 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... ...TORNADO WATCH 25 IN EFFECT UNTIL 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-020>022-026>029-031-037-038-200045- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON- RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON- 743 PM EST WED FEB 18 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. A FEW THUNDERSTORMS TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 18, 7:05 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 705 PM EST WED FEB 18 2009 GAZ040-063-064-190100- COLUMBIA-LINCOLN-MCDUFFIE- 705 PM EST WED FEB 18 2009 ...STRONG THUNDERSTORMS MOVING TOWARD PARTS OF THE CENTRAL SAVANNAH RIVER AREA... RADAR INDICATED THUNDERSTORMS WILL MOVE INTO PARTS OF COLUMBIA... LINCOLN...AND MCDUFFIE COUNTIES AROUND 800 PM. THE THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND HAIL. IF WEAKENING DOES NOT OCCUR...THEN A SEVERE THUNDERSTORM WARNING OR TORNADO WARNING WILL LIKELY BE ISSUED BEFORE 800 PM. A TORNADO WATCH REMAINS IN EFFECT. REMEMBER...A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE THUNDERSTORMS AND TORNADOES. JL
Local storm report, Feb 18, 8:01 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 10 NE WINNSBORO 34.48N 80.97W
02/18/2009 E0.75 INCH FAIRFIELD SC PUBLIC
WILKO HESS OFF I-77 REPORTED PENNY-SIZE HAIL
&&
LINTONThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 7:28 PM EST | Severe Thunderstorm Warning | CAE | Fairfield | 32 min |
| Feb 18, 10:33 PM EST | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 117 min |
| Feb 18, 10:46 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 44 min |
| Feb 19, 12:04 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.